Common Drug Interactions for the Physician Assistant Exam
With the advent of polypharmacy came the danger of significant drug-drug interactions. The Physician Assistant Exam (PANCE) will expect you to know the basics about these drug interactions and the effect on patients.
Nonprofessionals call warfarin a blood thinner. This frequently prescribed anticoagulant is used to treat many conditions, including atrial fibrillation, mechanical heart valves, and deep venous thrombosis/pulmonary embolism.
Warfarin is hepatically metabolized and can interact with many, many medications that can either increase or decrease PT/INR levels. Close monitoring is essential, as is being aware of possible interactions whenever a patient gets a new medication. Here are some key points about warfarin interactions:
Medications that can increase warfarin levels are enzymatic inhibitors, such as amiodarone, and the macrolide antibiotics, such as clarithromycin. Amiodarone is commonly prescribed for rhythm control of atrial fibrillation.
Anything that affects the metabolism of vitamin K can affect the PT/INR levels. For example, malnutrition or malabsorption can alter bowel flora and increase PT/INR levels. Ingestion of foods containing vitamin K, such as leafy greens, can affect levels as well. Warfarin dosing needs to be adjusted or even held in some instances until the INR levels begin to normalize.
Vitamin K can be used in the treatment of a high INR, but you need to be careful. It can lower the PT/INR level. Vitamin K can be given orally or subcutaneously. For any acute bleeding episodes, you can and should use fresh frozen plasma.
Antiarrythmic medications come in many classes, and they have the potential for significant interactions with other medications. Many classes of antiarrhythmics can prolong the QT interval, and some medication interactions increase the likelihood of developing ventricular arrythmias, including the dreaded torsades de pointes.
For example, enzymatic inhibitors that increase the half-life of quinidine and/or procainamide can increase the risk of prolongation of the QT interval. Any electrolyte abnormalities, especially low potassium and magnesium, can also increase the risk of arrhythmias. Hypomagnesemia can increase the risk of ventricular arrhythmias, especially torsades de pointes.
The medications in this highly active antiretroviral therapy have been the mainstay of HIV treatment for years and have improved the lives of many with this condition. Medications used to treat HIV, however, have the potential for so many medication interactions that it boggles the mind.
One big interaction that you see in test questions about drug interactions in HIV therapy involves rifampin, which is used in the treatment of tuberculosis. Rifampin can significantly interact with many HIV medications, including zidovudine, indinavir, and saquinavir. It can increase their metabolism and decrease their effectiveness.
One possible side effect of the HIV medication indinavir is kidney stones, which can be difficult to treat.
A significant drug interaction you’re likely to see on the test concerns medications used for solid-organ transplants. Commonly prescribed medications that you need be aware of include cyclosporine and tacrolimus.
Medication classes that increase the levels of cyclosporine and tacrolimus include macrolide antibiotics such as clarithromycin, antifungal agents like fluconazole, and calcium channel blockers like verapamil. These transplant medications are closely monitored by a drug level in the blood. If the levels are too high, they can be toxic to the kidney and cause acute kidney failure.
Many commonly prescribed antiseizure medications like phenytoin are in fact enzymatic inducers and can lower the levels of other medications, including the following:
Transplant medications such as cyclosporine and tacrolimus
Antifungals like fluconazole
The selective serotonin reuptake inhibitors (SSRIs) are used in treating depression. They’re hepatically metabolized, and you need to be aware of the other medications that can interact with them, including blood thinners, especially warfarin. SSRIs can raise warfarin levels.
Symptoms of serotonin syndrome include tachycardia, nausea, vomiting, significant agitation, and labile blood pressure. You may also see fevers, muscle spasms, and myoclonus. Treatment consists of hospitalization, intravenous fluids, and the use of benzodiazepines to decrease agitation and muscle spasms/jerking. You can also use meds that block serotonin production, such as cyproheptadine.
Neuroleptic malignant syndrome (NMS)
Neuroleptic malignant syndrome can be a side effect of certain psychotropic medications, including haloperidol. Although not very common, this syndrome is important to recognize so you won’t be led astray. You see NMS in younger people, particularly men. Here are the key points concerning NMS:
The person may have significant hyperthermia, labile blood pressure, significant diaphoresis, and a change in mental status.
More importantly, the person with NMS becomes rigid. He may have significant muscle damage, and you may see significant rhabdomyolysis with elevated CPK levels. One of the treatments, then, is aggressive volume repletion with normal saline.
In addition to stopping the medication that caused NMS, other therapy includes administering the muscle relaxant dantrolene sodium and using a dopamine agonist such as bromocriptine.
A tyramine reaction is potentiated when a person taking a MAO inhibitor eats a food that contains the amino acid tyramine, commonly found in wine, cheese, and about 30 other culinary delights. A person may have a hypertensive crisis, informally known as the cheese effect, when the MAO inhibitor and the food mix.
Be aware of foods that contain tyramine, and have your patient avoid them if he or she is on a MAO inhibitor. This is one of those syndromes you should know mainly for the test, because in clinical practice, MAO inhibitors aren’t prescribed that much anymore.
Anticholinergic toxicity is a must-know syndrome for you to recognize and treat. Certain medication classes can predispose people to acute anticholinergic syndrome. These classes include antihistamines, antidepressants, certain psychotropic medications, and medications used to treat Parkinson’s disease.
The anticholingergic syndrome can affect many organs of the body. It can cause urinary retention, fever, fast heart rate, decreased bowel function, and mydriasis. The person can also be extremely agitated and may experience hallucinations. The treatment is generally supportive because no specific antidote is available.